Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Initial and universal metric spaces

Author: W. Holsztyński
Journal: Proc. Amer. Math. Soc. 58 (1976), 306-310
MSC: Primary 54E40
MathSciNet review: 0454931
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Local capacity is introduced (the usual notion of the capacity is global). It is proven (see Theorem 1) that some classes of metric spaces, naturally defined in terms of local capacity, contain a space which can be mapped onto any other member of its class without any stretching. Such a theorem would fail if local capacity is replaced by the usual notion of (global) capacity.

Using Theorem 1 and simple properties of Met $ (X,Y)$ (see §2) it follows immediately that for every class of compact metric spaces with uniformly bounded diameters and capacities there exists a compact space which contains an isometric image of any space from the class (in general this universal space cannot be found within the class).

References [Enhancements On Off] (What's this?)

  • [1] H. Freudenthal and W. Hurewicz, Dehnungen, Verkürzungen, Isometrien, Fund. Math. 26 (1936), 120-122.
  • [2] W. Holsztyński, O przestrzeniach metrycznych. I, (On metric spaces. I), Work presented on the J. Marcinkiewicz VI competition, 1961-1962. (Polish)
  • [3] W. Holsztyński, Complete metric spaces as the quasi-open images of Baire’s spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 12 (1964), 743–745. MR 0172243
  • [4] W. Holsztyński, On metric spaces aimed at their subspaces, Prace Mat. 10 (1966), 95–100. MR 0196709
  • [5] K. Kuratowski, Quelques problèmes concernant les espaces métriques non-séparables, Fund. Math. 25 (1935), 534-545.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54E40

Retrieve articles in all journals with MSC: 54E40

Additional Information

Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society